Minnesota health officials have linked recent overdose deaths to an animal sedative being mixed with fentanyl, according to MPR News.
The FDA approved the drug xylazine for use in animals, such as horses and cattle, as a sedative and pain reliever. However, it has also been found mixed with fentanyl and other opioids to extend their effects. Federal officials are now warning health care professionals that xylazine may not respond to overdose-reversal drugs, like Narcan.
“Opioids — like fentanyl, heroin, oxy — they all bind to the μ [mu] receptor that is the opioid-binding receptor in the brain. That is the one that decreases that breathing, that respiratory drive,” Dr. Heather Bell, who specializes in addiction and family medicine at CentraCare in St. Cloud, said. “When someone overdoses and stops breathing, it is because that opioid is bound to that receptor.”
Narcan works because it blocks that receptor, but xylazine binds to a completely different receptor, according to Bell. This means that someone could be given Narcan multiples times during an overdose, and still not wake up if xylazine is in their system. Unfortunately, there are no reversal agents for xylazine that are approved for human use. Health care officials must use other methods to help their patients.
“Whether that means intubating a person, helping them with respiratory supports, bag-masking them, then with rescue breathing, and stuff like that, until that xylazine wears off,” Bell said. “All the while, you want to keep in the back of your mind that if they have fentanyl on board, and you gave them naloxone, you probably need to keep giving them naloxone as well.”